Crohn’s Can Adversely Affect Oral Health

Crohn’s Can Adversely Affect Oral Health
Although the main focus of Crohn's disease surrounds the digestive system, it can affect the rest of the body in unexpected ways. Recently, I went to the dentist for a routine cleaning and was told a few teeth had problems. This did not surprise me. I make a point of practicing good oral hygiene; I brush and floss daily. But for years I have had problems with brittle teeth and cavities. I’ve even had a few teeth break! This isn’t news I’d normally be eager to share, but I have met numerous people with Crohn’s who had similar problems and felt ashamed and alone. There are many ways that Crohn’s can affect our oral health. Our lifestyles, diets, and medications play a part. Plus, our intestines don't always absorb the nutrients and minerals needed for good overall health.

What we take leads to oral problems

We take medications to help slow the progression of our disease and to control the symptoms. The challenge comes when those medications cause a domino effect, creating a new set of problems. Antibiotics, corticosteroids, and biologics all affect oral care. Corticosteroids are common medications used to treat the side effects of moderate to severe Crohn’s. Prolonged use of steroids leads to bone loss. This makes breaking or chipping teeth easier. Dry mouth from the use of medications leads to tooth decay and infection. Sipping water throughout the day helps. Your dentist also may suggest an artificial saliva product. Medications that suppress the immune system can lead to
Subscribe or to access all post and page content.